How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr-A-Greene Your Own Question

Dr-A-Greene
Dr-A-Greene, Psychologist
Category: Mental Health
Satisfied Customers: 309
Experience:  Clinical and Forensic Psychologist
60381331
Type Your Mental Health Question Here...
Dr-A-Greene is online now
A new question is answered every 9 seconds

dear sirs: i have been taking triavil for over 30 years.i

Resolved Question:

dear sirs:
i have been taking triavil for over 30 years.i stopped taking it back about middle of jan.2012. because of side effect of craving sweets.could i still be having headaches and dizziness on the 26 of march 2012.
thank you,don
Submitted: 5 years ago.
Category: Mental Health
Expert:  Dr-A-Greene replied 5 years ago.

Hi Don,

 

This simple answer is that it could. Triavil is one of the older generation drugs and thus, has more side effects and withdrawal symptoms.

 

First, let me say that I hope you decreased the drug gradually with a doctor's supervision, as it isn't recommended that one go off the drug suddenly - especially after long term treatment. Either way, the withdrawal effects of Triavil can last a while because the drug does several things.

 

1) The Amitriptyline component to this combination drug blocks transporters for the chemicals serotonin and norepinephrine, increasing their levels in the brain. It takes a while for this to happen. While your neurotransmitters are regulating themselves down again you could experience "brain zaps," dizziness, fatigue, headaches etc. This can occur for weeks or months (especially as our chemistry changes as we age).

 

2) The Perphenazine component to the drug blocks dopamine and alpha-adrenergic receptors in the brain and decreases the release of hormones from the hypothalamus and pituitary gland. Whenever dopamine is involved, so are cravings. For instance, some people stop or start smoking (nicotine breifly increases dopamine) and other people might eat or crave sweets (which is a milder version of the same thing). This can last for a while too!

 

So it could definitely be the cessation of the Triavil that's causing these things. However, if it gets too bad and interferes with your daily life too much, you might want to consider calling your doc again to make sure.

 

I hope this helps - please let me know if you have any further questions. (Also, I know I'm not a "sir" - I hope this is okay - I liked your greeting - it was polite and charming!)

Take care,

Dr. G.

 

 

Dr-A-Greene and other Mental Health Specialists are ready to help you

Related Mental Health Questions